Hail, Wilkin
- When
- August 8, 11:15 PM CST
- Where
- Wilkin County, 2 mi W of Rothsay
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.483, -96.333
7 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 7:50 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 850 PM CDT MON AUG 8 2005 .DISCUSSION...18Z ETA DID A NICE JOB OF IDENTIFYING 2 SHORTWAVES WITH VORT MAXES...ONE CAUSING SOME SHOWERS ACROSS CENTRAL ND AND THE OTHER OVER EASTERN MT. NEITHER APPEARS TO BE INCREASING IN INTENSITY OR COVERAGE YET BUT THEY HAVE YET TO RECEIVE MOIST FUEL PROVIDED BY THE DEVELOPING LOW LEVEL JET THAT MODELS FORECAST OVER SD NEXT SEVERAL HOURS. 00Z UNR SOUNDING AND VWP PROFILES AT UNR AND FSD INDICATE THIS JET TRYING TO DEVELOP. THUNDERSTORMS MAY BE STARTING TO INCREASE NEAR HEI AND NORTH OF PHP IN RESPONSE TO THE JET. IN ANY CASE IT SEEMS PREMATURE TO UPDATE FORECASTS FOR LESS CONVECTIVE POTENTIAL WHEN WE/RE WAITING ON THE LOW LEVEL JET TO BE THE CATALYST. WILL LEAVE FORECAST ALONE FOR NOW AND MONITOR THEIR PROGRESS. GV -------------------------------------------------------------------- PREVIOUS DISCUSSION .SHORT TERM...MAIN FORECAST CHALLENGE TO BE CONVECTIVE CHANCES TONIGHT INCLUDING SEVERE AND HEAVY RAIN POTENTIAL. 12Z NAM/GFS INITIALIZED MAIN SHORTWAVES AND SFC FEATURES DECENT. THERE IS AGREEMENT WITH LARGE SCALE FEATURES...ALTHOUGH AGREEMENT WITH DETAILS IS LACKING. POLAR JET CURRENTLY ACROSS SOUTHERN CANADA WILL SLOWLY SHIFT SOUTH LOCATED ACROSS NORTHERN US BY THU. TONIGHT...TWO SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY PROPAGATING TOWARD FORECAST AREA (FA). ONE IS DROPPING SOUTH ACROSS W CANADA AND TWO IS LOCATED ACROSS SW IDAHO MOVING TOWARD W ND. 19Z SFC ANALYSIS SHOWS SFC TROUGH JUST E OF FA LOCATED FROM INL-ABR-WESTERN SD. EXPECT THE BOUNDARY TO STALL OUT IN THIS VICINITY. AREA RADAR IMAGERY INDICATING -SHRA ACROSS NW ND. THESE SHOWERS ASSOCIATED WITH 700MB FRONTOGENESIS WHICH WILL ENTER DVL BASIN TOWARD EVENING. THESE SHOWERS WILL BE MINIMAL GIVEN RELATIVELY DRY COLUMN. MAIN SHOW TO BE TOWARD MIDNIGHT THROUGH THE MORNING HOURS. AS THE TWO SHORTWAVES CONVERGE AND HEAD TOWARD FA CURRENT BAROCLINIC ZONE WILL STRENGTHEN. LOW-MID LEVEL FRONTOGENESIS/WAA WILL PROVIDE FORCING FOR PRECIP. IN ADDITION...UPPER LEVEL DIVERGENCE INCREASES OVER FA AS 250MB JET STRENGTHENS WITH FA IN RIGHT ENTRANCE REGION OF 120KT JET STREAK. PRECIPITABLE WATER INCREASES TO AROUND 1.50-1.75 INCHES. MODELS AND HPC INDICATING HIGHEST QPF AROUND 1.0 INCH...WHICH SEEMS REASONABLE. EXPECT CONVECTIVE DEVELOP ACROSS W DAKOTAS TO FOLLOW INSTABILITY AXIS MOVING INTO FA AROUND MIDNIGHT. CONVECTIVE PARAMETERS INCLUDE SHOWALTERS AROUND -2C TO -4C...LOW LEVEL JET AROUND 30KTS...0-6KM SHEAR 40-50KTS. WITH EXPECTED BOUNDARY LOCATION AND THE LOW LEVEL JET FOCUSING ACROSS THE SOUTHERN FA GREATEST THREAT FOR SEVERE WX THIS LOCATION. HOWEVER...SFC BOUNDARY MAY LIFT A BIT NORTH AS SHORTWAVES APPROACH. CURRENT GRIDS HAVE SEVERE MENTIONED ACROSS ALL BUT FAR NORTHERN FA...WHICH AGREES WITH SPC SO WILL NOT CHANGE. ONLY CHANGE WAS TO INCREASE POPS TO LIKELY ACROSS SOUTHERN AND CENTRAL FA. ISOLD HIGHER QPF MAY OCCUR WITH ANY CONVECTION...BUT WIDESPREAD THREAT OF HEAVY QPF MINIMAL. PRECIP CHANCES LOOK TO END BY TUE AFTERNOON AS BOUNDARY SHIFTS SOUTH. TUE-THURS...NAM AND GFS DIFFER WITH STRENGTH OF HIGH PRESSURE BUILDING IN FOR TUESDAY AND WEDNESDAY. NAM STRONGER...THUS COLDER WITH 850MB TEMPS. WILL COMPROMISE FOR TEMPERATURES. WITH POLAR JET OVER REGION BY WED AFTERNOON CHANCES FOR PRECIP INCREASE. BOTH MODELS SHOWING NEXT WAVE WED AFTERNOON INTO THURS NIGHT AND CURRENT FORECAST LOOKS GOOD. HIGH PRESSURE AGAIN BUILDS IN FOR THURS GIVING A BRIEF BREAK OF PRECIP DURING THE DAYTIME HOURS. .LONG TERM...LONG RANGE RUNS GENERALLY IN GOOD AGREEMENT INITIALLY THEN DIFFER TOWARDS END OF PERIOD WITH REGARDS TO RETURN TO MID LEVEL RIDGING. COLD FRONTAL BOUNDARY PASSAGE THURSDAY NIGHT/FRIDAY WITH ASSOCIATED SHARP BAROCLINIC ZONE WILL WARRANT HIGHEST POPS. HEIGHTS AND THERMAL PROFILE FALL INTO WEEKEND AS COLDER CANADIAN HIGH BUILDS IN FOR MAINLY DRY WITH SUB AVERAGE TEMPERATURES. LATER PERIODS PCPN CHANCES/POPS IFFY HOWEVER WITH TIMING ISSUES CONSIDERING UPPER FLOW WILL KEEP SLIGHT CHANCES GOING FOR NOW. && .AVIATION...BAND OF MVFR CIGS IN WAKE OF COOL FRONT CLIPPING EASTERN FA INTO EARLY EVENING. TSRA TO DEVELOP THIS EVENING WITH BEST POTENTIAL OVER SOUTHERN THIRD OF FA INTO OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GRAFENAUER/VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 627 AM CDT MON AUG 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091126- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 627 AM CDT MON AUG 8 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE LIMITS WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION LOCALIZED HEAVY RAINS OF 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS ARE POSSIBLE FROM THE CENTRAL RED RIVER VALLEY SOUTH AND EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR ADDITIONAL THUNDERSTORM ACTIVITY WEDNESDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. BERG
The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 05:14 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
The large hail damaged homes, buildings, vehicles, and crops.
The hail fell on the northwest edge of Fergus Falls.
A tree blew over onto a power line, knocking out electricity to 300 Lake Alice residents.
The large hail smashed into homes, vehicles, and crops. One nursery was hit particularly hard, with greenhouses, plants, and a number of vehicles damaged.
Trees and branches were blown down around North Turtle Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472081, 5472088, 5472082, 5472083, 5472089, 5472084, 5472085, 5472087, 5472086.